California, 2009Wildfire and Dust Storm in California, March 22, 2009
March 22, 2009 · NWS SGX · 9 events in 6 counties and zones
An upper-level trough coupled with a 125 MPH jet max and strong onshore pressure gradients brought light rain and strong winds to Southern California on March 22nd. Gusty winds knocked down trees, freeway signs, and power lines in the mountains and deserts.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $121,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level trough coupled with a 125 MPH jet max and strong onshore pressure gradients brought light rain and strong winds to Southern California on March 22nd. Gusty winds knocked down trees, freeway signs, and power lines in the mountains and deserts. Two fires were reported during this time, both of which caused damage to structures and trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Mar 22, 1:00 AM PST, 5 hours 51 minutes earlier.
Area forecast discussion, Mar 22, 1:00 AM PST, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 AM PDT SUN MAR 22 2009
.SYNOPSIS...A FAST MOVING LOW PRESSURE WILL BRING SCATTERED LIGHT
SHOWERS...WELL BELOW NORMAL TEMPERATURES...AND WINDY CONDITIONS TO
THE AREA TODAY. DRY...COOL AND BREEZY ON MONDAY. OFFSHORE FLOW WILL
BRING WARM...DRY WEATHER WITH LOCAL GUSTY CANYON WINDS TUESDAY AND
WEDNESDAY.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
AN ENERGETIC BUT MOISTURE-STARVED TROUGH OF LOW PRESSURE WILL BRING
GUSTY WINDS AND SCATTERED LIGHT SHOWERS TO THE AREA TODAY. RAINFALL
TOTALS WILL BE UNDER 1/4 INCH. SNOW LEVEL 5000 FEET...BUT ONLY 1 TO
3 INCHES NOW EXPECTED. VERY STRONG WEST WINDS OF 30 TO 50 MPH WITH
LOCAL GUSTS TO 75 MPH AT TIMES ARE EXPECTED IN THE MOUNTAINS AND
DESERTS. A HIGH WIND WARNING IS IN EFFECT FOR HIGHER MOUNTAINS AND
THE DESERT AREAS. A WIND ADVISORY IS IN EFFECT FOR THE COASTS AND
VALLEYS. THE WINDS ARE BEING POWERED BY A 125 MPH JET STREAM COMING
IN WITH THE TROUGH. WE WILL BE IN THE RIGHT FRONT QUAD OF THE JET
MAX WITH SINKING AIR...WHICH NOT ONLY WILL BRING WINDS DOWN TO THE
SURFACE...BUT WILL DECREASE RAINFALL AMOUNTS. IN ADDITION...HIGH
PRESSURE BUILDS IN FROM THE WEST AS THE TROF MOVES EAST...CAUSING
12 MB ONSHORE PRESSURE GRADIENTS THIS AFTERNOON. THE SHOWERS SHOULD
TAPER OFF FROM THE WEST THIS EVENING. TEMPS WILL BE 10-15 DEGREES
BELOW NORMAL TODAY. COOL...DRY NW FLOW MONDAY WILL BE FOLLOWED BY
OFFSHORE FLOW AND WARMER TEMPS TUESDAY AND WEDNESDAY. GUSTY N-NE
WINDS TO 40 MPH BELOW PASSES ARE LIKELY ON TUESDAY... DECREASING
WEDNESDAY. A 540 INSIDER UPPER LOW WILL CARVE ACROSS ARIZONA...
BRINGING COOLER NW FLOW ON THU...AND ANOTHER SHOT OF SANTA ANA WINDS
ON FRIDAY. FAIR AND WARM NEXT WEEKEND AS A 582 UPPER RIDGE BUILDS IN
FROM THE WEST.
&&
.AVIATION...220900Z...
MARINE LAYER CLOUD BASES TODAY WILL BE MOSTLY BETWEEN 2500 AND 3500
FT MSL...LAYERED TO FL070 WITH SOME MTN/FOOTHILL
OBSCURATIONS...ESPECIALLY ON THE COASTAL SIDE. SCATTERED LIGHT
SHOWERS WILL OCCUR...PRIMARILY THROUGH 20Z...BUT BELOW THE
CLOUDS...VIS SHOULD REMAIN MOSTLY 5 MILES OR ABOVE. A GRADUAL TREND
FROM BKN/OVC TO SCT/BKN WILL OCCUR AROUND 19-21Z...WITH
MTNS/FOOTHILLS REMAINING CLOUDY THE LONGEST. FOR TONIGHT...SCT/BKN
CONDITIONS WILL OCCUR FROM THE MTNS W TO NEAR THE COAST.
IN THE MTNS/DESERTS...AREAS OF 35-45 KT WINDS WILL OCCUR WITH
LOCALLY HIGHER GUSTS...MAINLY AFTER 19Z. THE USUAL UP/DOWN DRAFTS
AND MOUNTAIN WAVES WILL OCCUR ALONG THE E/NE MTN SLOPES AND DESERTS
BETWEEN 19Z AND 06Z. COASTAL WINDS WILL BE BREEZY...GENERALLY 15 G
25 KT. AT THIS TIME...IT APPEARS THAT KSAN WILL HAVE GUSTS
REMAINING BELOW THE CRITICAL THRESHOLD OF 30 KT.
&&
.MARINE...220900Z...
GALE WARNING HAS BEEN DOWNGRADED TO SMALL CRAFT ADVISORY AS WINDS
WILL MOSTLY BE IN THE 20-30 KNOT RANGE WITH LOCAL GUSTS OVER 35
KNOTS IN THE OUTER WATERS. THE SCA WILL BE IN EFFECT FROM NOON SUN
TO 3 AM MON...WITH PEAK WINDS EXPECTED BETWEEN 4 PM AND 10 PM SUN.
THE MIX OF WIND WAVES AND SHORT PERIOD SWELL WILL PRODUCE CHOPPY
CONDITIONS IN THE COASTAL WATERS. COMBINED SEAS COULD REACH 9 FEET
IN THE OUTER WATERS. THE SWELL DIRECTION WILL BE NORTHWESTERLY
ENOUGH AND THE PERIOD SHORT ENOUGH THAT RELATIVELY LITTLE OF IT WILL
REACH THE BEACHES. LOCAL SETS WILL BE 6 FEET...MAINLY SOUTH OF LA
JOLLA SUN AFTERNOON THROUGH MON.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...HIGH WIND WARNING FROM 6 AM THIS MORNING THROUGH 6 AM MONDAY FOR
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
RIVERSIDE COUNTY MOUNTAINS-
SAN BERNARDINO COUNTY MOUNTAINS-
SAN DIEGO COUNTY DESERTS-
SAN DIEGO COUNTY MOUNTAINS-
WIND ADVISORY FROM 6 AM THIS MORNING THROUGH 6 AM MONDAY FOR
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS- THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
PZ...SMALL CRAFT ADVISORY FROM NOON TODAY TO 3 AM PDT MONDAY FOR
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND
OUT 30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING
30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
&&
PUBLIC...MACKECHNIE
AVIATION/MARINE...MAXWELL
NWS ON THE WEB AT WEATHER.GOV/SANDIEGOHazardous weather outlook, Mar 22, 3:00 AM PST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT SUN MAR 22 2009
CAZ042-043-048-050-055-056-057-058-060-061-062-231200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT SUN MAR 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.
.DAY ONE...TODAY THROUGH TONIGHT
A COLD FRONT WILL BRING SCATTERED LIGHT RAIN SHOWERS AND GUSTY WEST
WINDS TO THE AREA TODAY. A HIGH WIND WARNING IS IN EFFECT FOR THE
HIGHER MOUNTAINS AND THE DESERT AREAS THROUGH LATE TONIGHT. A WIND
ADVISORY IN EFFECT FOR THE COASTAL AND VALLEY AREAS INCLUDING THE
SANTA ANA MOUNTAINS THROUGH LATE TONIGHT. A SMALL CRAFT ADVISORY IS
IN EFFECT FROM THIS AFTERNOON THROUGH TONIGHT FOR COASTAL WATERS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
LIGHT TO MODERATE SANTA ANA WINDS ARE POSSIBLE TUESDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.
MACKECHNIE
Event by event
6 high wind, 2 wildfire, 1 dust storm. Local standard time, as filed.
High Wind, San Bernardino County Mountains
- When
- March 22, 6:51 AM PST to 4:51 PM PST
- Where
- San Bernardino County Mountains forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
High winds began at the Burns Canyon RAWS at 0651 PST. Between 0651 and 0751 PST, a peak gust of 73 MPH was measured. High winds ended between 1651 and 1751 PST.
High Wind, Coachella Valley
- When
- March 22, 7:50 AM PST to 5:50 PM PST
- Where
- Coachella Valley forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $50,000
- Reported by
- Mesonet
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
High winds began in the Coachella Valley around 0650 PST. Between 1350 and 1450 PST, a peak wind gust of 62 MPH was measured in Whitewater. The high winds resulted in an overturned car along Interstate 10 in Indio, as well as numerous trees and power lines down. Approximately 13,400 customers were without power.
High winds were also observed at Thermal Regional Airport. About a dozen flights into Palm Springs International Airport were diverted due to the winds.
High Wind, Apple and Lucerne Valleys
- When
- March 22, 8:00 AM PST to 9:00 AM PST
- Where
- Apple and Lucerne Valleys forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
A trained spotter reported a gust of 65 MPH around 0830 PST in Lucerne Valley.
Dust Storm, Coachella Valley
- When
- March 22, 8:23 AM PST to 8:52 AM PST
- Where
- Coachella Valley forecast zone
- Reported by
- ASOS
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
Visibility of 0.25 miles due to blowing dust was observed at Thermal Regional Airport from 0823 to 0852 PST.
High Wind, San Diego County Deserts
- When
- March 22, 1:03 PM PST to 1:24 PM PST
- Where
- San Diego County Deserts forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $5,000
- Reported by
- Mesonet
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
High winds occurred in Ocotillo Wells between 1303 and 1324 PST. At 1317 PST, a peak wind gust of 63 MPH was measured.
Along Interstate 8 near In-Ko-Pah, large freeway signs blew down onto the Eastbound lanes. High winds also triggered a rock slide along San Diego County Road S22 between mile markers 13.5 and 15.
Wildfire, Coachella Valley
- When
- March 22, 1:05 PM PST to 2:00 PM PST
- Where
- Coachella Valley forecast zone
- Property damage
- $6,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
A vegetation fire fueled by gusty winds spread to a single family home near La Quinta and partially destroyed the roof.
High Wind, Riverside County Mountains
- When
- March 22, 1:36 PM PST to 4:36 PM PST
- Where
- Riverside County Mountains forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
High winds began at the Pinyon Pines RAWS between 1236 and 1336 PST, during which time a peak wind gust of 61 MPH was measured. High winds ended between 1536 and 1636 PST.
Wildfire, Coachella Valley
- When
- March 22, 1:45 PM PST to 3:00 PM PST
- Where
- Coachella Valley forecast zone
- Property damage
- $60,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
A vegetation fire fueled by gusty winds spread through Lake Cahuilla Park near La Quinta. The fire destroyed playground equipment, an awning of a building, and 35 palm trees.
High Wind, San Diego County Mountains
- When
- March 22, 2:50 PM PST to 3:50 PM PST
- Where
- San Diego County Mountains forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
High winds began between 1350 and 1450 PST, at which time a peak wind gust of 59 MPH occurred. High winds ended by 1550 PST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Arizona, March 22, 20093 injured · $250,000 · 59 kt wind · 14 events
- Flash Flooding in South Dakota, March 22 to 23, 2009$295,000 · 4 events
- Flash Flooding and Blizzard in North Dakota, March 22 to 25, 2009$40,000 · 58 kt wind · 36 events
- Flooding in North Dakota, March 22 to 31, 2009$85,000 · 17 events
- High Wind in Colorado, March 22 to 23, 2009$65,000 · 85 kt wind · 1 event
- Wildfire in Colorado, March 22, 2009$20,000 · 1 event
- Winter Storm and Winter Weather in Colorado, March 22 to 24, 200910 events
- Blizzard and Winter Storm in Wyoming, March 22 to 24, 200910 events
- Blizzard and Winter Storm in Wyoming, March 22 to 24, 20098 events
- Blizzard and Winter Storm in Montana, March 22 to 24, 20098 events
- High Wind in California, March 22 to 23, 200964 kt wind · 5 events
- High Wind in Nevada, March 22, 2009$10,000 · 63 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158589, 158595, 158594, 158596, 158761, 158586, 158592, 158587, 158593.